Pennsylvania, 2018Damaging Wind in Pennsylvania, August 8, 2018
August 8, 2018 · NWS CTP · 1 event in 1 county or zone
A short line of storms developed over the south-central mountains of Pennsylvania during the early evening hours of August 8, 2018. One storm in this line produced wind damage in Franklin County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A short line of storms developed over the south-central mountains of Pennsylvania during the early evening hours of August 8, 2018. One storm in this line produced wind damage in Franklin County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Aug 8, 6:19 PM EST, 43 minutes earlier.
Area forecast discussion, Aug 8, 6:19 PM EST, 43 minutes before
Area Forecast Discussion
National Weather Service State College PA
719 PM EDT Wed Aug 8 2018
.SYNOPSIS...
A weak cold front will move east of the region later tonight and
early tomorrow. Thursday looks like a drier day before
unsettled conditions return for the weekend into early next
week.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
The most organized convection is over my SWRN zones in a region
of weak moisture convergence on the edge of a plume of high
CAPEs poking into the area from the OH Valley. The HRRR has been
quite inconsistent each hour painting a different scenario for
the convection marching across into the evening hours.
The airmass is still very humid and some of the storms are
dropping a quick 1-2 inches of rain. In areas where streams and
creeks remain high, flooding will remain a concern.
We do expect to see a gradual weakening trend as we move into
the evening and lose the heat of the afternoon.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
Still can't rule out an passing shower or brief thunderstorm on
Thursday, but overall expect a mainly rain-free 24-hr period in
most areas. A secondary cold front will provide a better
focus/trigger for scattered T-storms on Friday. This front is
forecast to become quasi-stationary near the Mason-Dixon line
Friday night into Saturday as the upper level pattern begins to
amplify.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Models and ensembles remain in very good agreement in closing
off an upper low over the OH Valley by Sunday. This system will
slowly unwind and drift into the Northeast through midweek.
As the upper trough/closed low digs and sharpens over the east-
central U.S., expect an unsettled and wet pattern to unfold
across much of central PA through early next week. This pattern
could develop into a heavy rainfall threat considering slow
system movement, very wet antecedent conditions and prolonged
southerly fetch of deep moisture over several days. h/t WPC:
Closed lows in the summer can be underestimated in the medium
range in terms of precipitation intensity/amounts and longevity.
If this event verifies, it will likely move several long-term
climate sites up the rankings to the wettest summer (JJA) on
record.
&&
.AVIATION /23Z WEDNESDAY THROUGH MONDAY/...
Scattered showers and thunderstorms associated with a passing
cold front could produce a brief visibility reduction in spots
this evening. Residual low level moisture ascending the Appalachians
behind the front will likely produce IFR cigs late tonight from
KBFD south through KJST, as the model soundings and SREF
probability charts suggest. Just downwind (east) of the highest
terrain, MVFR cigs appear possible at KUNV and KAOO late tonight.
Across the Susquehanna Valley, clearing skies are expected late
tonight behind the front and a northwest breeze is likely to
preclude significant fog formation.
Low clouds banked against the spine of the Appalachians from KBFD
to KJST should mix out by midday, with a near certainty of
widespread VFR conditions across all of central Pa by afternoon.
.Outlook...
Fri...AM valley fog possible western Pa. Isold PM tsra impacts
possible.
Sat...Scattered PM tsra impacts possible, mainly southern Pa.
Sun...AM low cigs possible central mountains. Scattered PM tsra
impacts possible.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...La Corte/Steinbugl
NEAR TERM...Ross/La Corte
SHORT TERM...Steinbugl
LONG TERM...Steinbugl
AVIATION...Ross/Fitzgerald
Hazardous weather outlook, Aug 8, 1:45 PM EST, 5 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
245 PM EDT Wed Aug 8 2018
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-091845-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
245 PM EDT Wed Aug 8 2018
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This Afternoon and Tonight.
Scattered thunderstorms this afternoon and evening will pose an
isolated risk of wind damage and localized flash flooding.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 8, 2:55 PM EST, 4 hours 7 minutes before
Special Weather Statement
National Weather Service State College PA
355 PM EDT WED AUG 8 2018
PAZ057-082045-
Dauphin PA-
355 PM EDT WED AUG 8 2018
...SPECIAL WEATHER STATEMENT...
At 354 PM EDT, Doppler radar indicated a strong thunderstorm near
Millersburg, moving east at 20 mph.
Winds in excess of 30 mph are possible.
This strong thunderstorm will be near...
Elizabethville around 405 PM EDT.
Dehart Dam around 415 PM EDT.
Lykens around 420 PM EDT.
Williamstown around 435 PM EDT.
Other locations impacted by this storm include Enders, Gratz,
Wiconisco, Berrysburg and Halifax.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4049 7666 4048 7668 4045 7667 4045 7697
4048 7695 4052 7698 4057 7698 4061 7691
4061 7689 4063 7686 4062 7684 4064 7681
4062 7664 4060 7662
TIME...MOT...LOC 1954Z 274DEG 18KT 4050 7688
MC/JLSpecial weather statement, Aug 8, 4:53 PM EST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service State College PA
553 PM EDT WED AUG 8 2018
PAZ042-082230-
Sullivan PA-
553 PM EDT WED AUG 8 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SULLIVAN COUNTY UNTIL
630 PM EDT...
At 552 PM EDT, Doppler radar indicated a strong thunderstorm near
Muncy Valley, moving east at 15 mph.
Very heavy rain and winds in excess of 40 mph are possible.
Locations impacted include...
Ricketts Glen State Park, Muncy Valley, Laporte and Eagles Mere.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4131 7631 4131 7641 4128 7644 4128 7651
4130 7659 4132 7662 4146 7666 4149 7624
4148 7624
TIME...MOT...LOC 2152Z 259DEG 15KT 4139 7654
La CorteSpecial weather statement, Aug 8, 5:01 PM EST, 2 hours 1 minute before
Special Weather Statement
National Weather Service State College PA
601 PM EDT WED AUG 8 2018
PAZ033-082230-
Somerset PA-
601 PM EDT WED AUG 8 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SOMERSET COUNTY UNTIL
630 PM EDT...
At 600 PM EDT, Doppler radar indicated a strong thunderstorm near
South Connellsville, moving east at 30 mph.
Wind gusts up to 50 mph are possible.
This strong thunderstorm will be near...
Ursina around 620 PM EDT.
New Centerville and Mount Davis around 630 PM EDT.
Other locations impacted by this storm include Casselman, Rockwood,
Confluence and Seven Springs.
LAT...LON 3978 7938 3979 7938 3978 7936 3980 7937
3982 7937 3985 7942 3986 7942 3990 7940
4001 7932 3997 7905 3972 7915 3972 7918
TIME...MOT...LOC 2200Z 286DEG 27KT 3994 7949
KFSpecial weather statement, Aug 8, 5:31 PM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service State College PA
631 PM EDT WED AUG 8 2018
PAZ033-082300-
Somerset PA-
631 PM EDT WED AUG 8 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SOMERSET COUNTY UNTIL
700 PM EDT...
At 631 PM EDT, Doppler radar indicated a strong thunderstorm near
Mount Davis, moving southeast at 30 mph.
Wind gusts up to 50 mph are possible.
This strong thunderstorm will be near...
Mount Davis around 640 PM EDT.
Meyersdale around 650 PM EDT.
Other locations impacted by this storm include Wellersburg,
Salisbury, Callimont, Casselman and Garrett.
LAT...LON 3972 7926 3977 7936 3993 7926 3979 7877
3972 7881
TIME...MOT...LOC 2231Z 296DEG 28KT 3982 7923
KFSpecial weather statement, Aug 8, 6:08 PM EST, 54 minutes before
Special Weather Statement
National Weather Service State College PA
708 PM EDT WED AUG 8 2018
PAZ034-082345-
Bedford PA-
708 PM EDT WED AUG 8 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BEDFORD COUNTY UNTIL
745 PM EDT...
At 708 PM EDT, Doppler radar indicated a strong thunderstorm near
Clearville, moving east at 25 mph.
Pea size hail and wind gusts up to 50 mph are possible.
This strong thunderstorm will be near...
Clearville around 720 PM EDT.
Everett around 725 PM EDT.
Breezewood around 735 PM EDT.
Other locations impacted by this storm include Rainsburg.
LAT...LON 3984 7859 4002 7856 4001 7820 3999 7823
3995 7824 3990 7827 3983 7829 3978 7833
TIME...MOT...LOC 2308Z 278DEG 22KT 3992 7848
KFSpecial weather statement, Aug 8, 6:51 PM EST, 11 minutes before
Special Weather Statement
National Weather Service State College PA
751 PM EDT WED AUG 8 2018
PAZ036-064-090030-
Adams PA-Franklin PA-
751 PM EDT WED AUG 8 2018
...SPECIAL WEATHER STATEMENT...
At 749 PM EDT, Doppler radar indicated a strong thunderstorm near
Mont Alto, moving east at 20 mph.
Very heavy rain, winds in excess of 30 mph, and pea sized hail are
possible.
This strong thunderstorm will be near...
Carroll Valley around 805 PM EDT.
Orrtanna and Cashtown around 810 PM EDT.
Other locations impacted by this storm include McKnightstown,
Fairfield, Quincy, Penn State Mont Alto and Liberty Mountain Resort.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways. Additional heavy downpours are possible following this
storm.
&&
LAT...LON 3974 7763 3987 7760 3991 7751 3989 7725
3972 7731 3972 7755
TIME...MOT...LOC 2349Z 283DEG 18KT 3981 7751
MC/KFThunderstorm Wind, Franklin
- When
- August 8, 7:02 PM EST
- Where
- Franklin County, 1.01 mi N of Roadside
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 39.785, -77.529
A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees in Quincy Township.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in North Carolina, August 8, 2018$378,000 · 50 kt wind · 32 events
- Flash Flood and Hail in Georgia, August 8 to 9, 2018$168,000 · 1 in hail · 29 events
- Flash Flooding and Flood in New York, August 8, 2018$430,000 · 5 events
- Flash Flooding and Damaging Winds in Arizona, August 8 to 9, 2018$137,000 · 65 kt wind · 23 events
- Damaging Winds and Lightning Strike in Tennessee, August 8, 2018$145,000 · 52 kt wind · 13 events
- Damaging Winds in Virginia, August 8, 2018$70,000 · 60 kt wind · 9 events
- Damaging Winds and Lightning Strike in North Carolina, August 8, 2018$54,000 · 60 kt wind · 14 events
- Flash Flooding and Hail in New Mexico, August 8, 2018$55,000 · 2 in hail · 6 events
- Flash Flooding and Flooding in Oklahoma, August 8, 2018$40,000 · 61 kt wind · 10 events
- Hail and Lightning Strike in Nebraska, August 8, 2018$50,000 · 0.75 in hail · 2 events
- Hail and Damaging Winds in North Carolina, August 8, 2018$20,000 · 1.5 in hail · 16 events
- Lightning Strike in Arizona, August 8, 20182 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769758.